I am a type 2 diabetic who has been taking metformin for 3 months.
It is a well known fact that,for some people,metformin causes
gastrointestinal pain.There is an extended release metformin called
metformin ER that was created to alleviate this problem.
Hope this helps.
I would suggest that you go to your doctor and get it checked out. Any pain that is recurrent should be checked. Hopefully it will turn out to be nothing important, but you would never forgive yourself if it turned out to be a something serious. Do also keep testing your glucose and watch what you eat. Going off the metformin may not be safe for you -- if your glucose levels are going above normal, don't wait to see what happens. I am not aware of pain as a side effect of this drug, but you may want to go to the website for the American Diabetes Association and ask them if anyone there (they have a forum -- go to www.ada.org to find it) has had similar problems. This forum really specializes in type 1 diabetes rather than type 2, so our experience is pretty much nil with type 2 medications.